Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 494, NWS Norman, OK

June 9, 2017Kiowa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 9, 2017, 1:49 AM CDT for Kiowa County, Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2017, 1:49 AM CDT (06:49 UTC)
Expired
Jun 9, 2017, 2:30 AM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 62 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1991 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:33 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 9, 12:33 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1233 AM CDT Fri Jun 9 2017

.DISCUSSION...
The June 8-9, 2017 06 TAF discussion follows:

&&

.AVIATION...
MVFR conditions associated with SHRA/TSRA central and southwest
OK terminals and also KSPS first part of forecast period. Narrow
northwest to southeast oriented band of showers and storms
expected to progress slowly east and southeast overnight through
Friday morning. Will go prevailing at KLAW and KSPS where greater
coverage and persistence is possible. VFR conditions expected
toward and after 16Z all terminals with increasing southerly
winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  83  69  90  71 /  30  10   0   0
Hobart OK         88  70  94  72 /  10  10   0   0
Wichita Falls TX  88  71  93  71 /  30  10   0   0
Gage OK           87  68  94  71 /  10  10   0   0
Ponca City OK     85  69  91  72 /  20  10   0   0
Durant OK         84  68  89  69 /  30  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/10/11
Hazardous weather outlook, Jun 8, 10:29 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1029 PM CDT Thu Jun 8 2017

OKZ004>048-050>052-TXZ083>090-091100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1029 PM CDT Thu Jun 8 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Elevated storms are expected to be scattered across the western
half of Oklahoma and adjacent parts of north Texas overnight. The
severe weather threat with these storms will be low, but some
marginally severe hail will be possible through about 4 am.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Scattered non-severe storms will be possible Friday morning
across central and southern Oklahoma, and western north Texas.

Thunderstorm chances return next Tuesday and Wednesday of next
week. Severe storms will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 8, 11:33 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1133 PM CDT THU JUN 8 2017

OKZ014>016-021>023-035>038-090530-
Kiowa OK-Tillman OK-Roger Mills OK-Washita OK-Dewey OK-Caddo OK-
Beckham OK-Custer OK-Comanche OK-Jackson OK-
1133 PM CDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR Kiowa...northern Tillman...
southeastern Roger Mills...Washita...southwestern Dewey...
southwestern Caddo...northeastern Beckham...western Custer...Comanche
and northeastern Jackson Counties Until 1230 AM CDT...

AT 1128 PM CDT, an area of scattered strong thunderstorm was located
over southwest Oklahoma, from east of Cheyenne to near Lawton,
moving southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3599 9926 3464 9819 3432 9903 3504 9932
      3504 9935 3578 9968
TIME...MOT...LOC 0428Z 333DEG 18KT 3528 9897

CMS
Special weather statement, Jun 9, 12:27 AM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1227 AM CDT FRI JUN 9 2017

OKZ014>016-022-023-035-037-038-090630-
Kiowa OK-Tillman OK-Roger Mills OK-Washita OK-Dewey OK-Caddo OK-
Custer OK-Comanche OK-
1227 AM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR Kiowa...north central Tillman...
northeastern Roger Mills...Washita...southwestern Dewey...
southwestern Caddo...Custer and northern Comanche Counties Until 130
AM CDT...

AT 1223 AM CDT, strong thunderstorms continued from near Camargo to
Cordell to Lawton. The storms were moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Minor flooding in areas of poor drainage...

LAT...LON 3595 9951 3603 9918 3457 9822 3455 9894
      3592 9952
TIME...MOT...LOC 0523Z 333DEG 9KT 3522 9894

CMS
Special weather statement, Jun 9, 1:29 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
129 AM CDT FRI JUN 9 2017

OKZ022-035-037-038-044-090730-
Kiowa OK-Tillman OK-Cotton OK-Washita OK-Comanche OK-
129 AM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Kiowa...northeastern
Tillman...Cotton...south central Washita and Comanche Counties Until
230 AM CDT...

AT 126 AM CDT, strong thunderstorms extended from near Hobart to
Lawton to near Walters, and were moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Flooding in areas of poor drainage...

This includes Interstate 44 between mile markers 9 and 42.

LAT...LON 3511 9925 3518 9888 3491 9862 3486 9862
      3485 9856 3455 9826 3415 9814 3414 9831
      3416 9837 3413 9840 3447 9877
TIME...MOT...LOC 0626Z 342DEG 9KT 3504 9905

CMS
Local storm report, Jun 9, 1:47 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
147 AM CDT FRI JUN 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND GST     4 SE HOBART             34.99N 99.04W
06/09/2017  M62 MPH          KIOWA              OK   MESONET

&&

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 11:33 PM CDTSpecial Weather StatementOUNComanche, Custer, Kiowa, Tillman, Washita57 min
Jun 9, 12:03 AM CDTSevere Thunderstorm WarningOUNWashita20 min
Jun 9, 12:27 AM CDTSpecial Weather StatementOUNComanche, Custer, Kiowa, Washita63 min
Jun 9, 12:44 AM CDTAreal Flood AdvisoryOUNCuster, Washita3 hr
Jun 9, 1:14 AM CDTFlash Flood WarningOUNCuster, Washita3 hr
Jun 9, 1:19 AM CDTAreal Flood AdvisoryOUNComanche116 min
Jun 9, 1:29 AM CDTSpecial Weather StatementOUNComanche, Cotton, Kiowa61 min
Jun 9, 2:05 AM CDTAreal Flood AdvisoryOUNComanche, Kiowa3 hr
Jun 9, 2:39 AM CDTSpecial Weather StatementOUNGreer36 min
Jun 9, 3:08 AM CDTSevere Thunderstorm WarningOUNKiowa, Tillman52 min
Jun 9, 3:14 AM CDTSpecial Weather StatementOUNJackson31 min
Jun 9, 3:37 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman53 min
Jun 9, 3:50 AM CDTAreal Flood AdvisoryOUNCotton, Tillman3 hr
Jun 9, 4:00 AM CDTFlash Flood WarningOUNCotton, Tillman3 hr
Jun 9, 4:04 AM CDTSpecial Weather StatementOUNTillman26 min
Jun 9, 4:23 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman52 min
Jun 9, 2:14 AM CDTSpecial Weather StatementOUNWichita31 min
Jun 9, 4:05 AM CDTSpecial Weather StatementOUNWichita25 min
Jun 9, 4:33 AM CDTAreal Flood AdvisoryOUNArcher, Wichita3 hr
Jun 9, 4:58 AM CDTFlash Flood WarningOUNWichita3 hr
Jun 9, 5:15 AM CDTSpecial Weather StatementOUNWilbarger30 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.